All Title Author
Keywords Abstract


Side effects of antipsychotic agents: Neuroleptic malignant syndrome

DOI: 10.2298/mpns1010705c

Keywords: Antypsychotic Agents + adverse effects , Neuroleptic Malignant Syndrome , Signs and Symptoms

Full-Text   Cite this paper   Add to My Lib

Abstract:

Neuroleptic malignant syndrome is a rare, potentially life-threatening complication which is an unpredictable, idiosyncratic reaction to antipsychotics. In patients receiving traditional antipsychotics, neuroleptic malignant syndrome occurs with an incidence of 0.2-3.3%. However, neuroleptic malignant syndrome also appears in patients treated with atypical antipsychotics, especially Clozapine. A possible cause of neuroleptic malignant syndrome is blockade of dopamine receptors in the nigrostriatal tracts or hypothalamic nuclei. If signs and symptoms of the Neuroleptic malignant syndrome are identified in time, full recovery is possible. This is a report of a female patient with neuroleptic malignant syndrome treated by traditional antipsychotics. As soon as neuroleptic malignant syndrome symptoms were recognized, the antipsychotic drugs were discontinued, symptomatic therapy was initiated and symptoms of neuroleptic malignant syndrome disappeared. However, the patient's psychotic symptoms persisted and an atypical antipsychotic was administered. During the next few days the psychotic symptoms gradually disappeared and the patient accomplished good recovery.

Full-Text

comments powered by Disqus